Alert archive / California / Tornado Warnings in 1996

Tornado Warning 8, NWS Hanford, CA

November 22, 1996Kings County, California

NWS Hanford, CA issued this tornado warning at Nov 22, 1996, 2:50 PM PST for Kings County, California. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 22, 1996, 2:50 PM PST (22:50 UTC)
Expired
Nov 22, 1996, 3:15 PM PST
In force
25 min
Issued by
NWS Hanford, CA
Area
Whole counties

County Kings County, CA

What was reported inside it

TimeReportWhereRemark
Nov 22, 2:50 PM PSTHail 2.5Lemoore Nas, CA
Nov 22, 3:05 PM PSTTornado F1Lemoore Nas, CA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lompoc (Awos), CA (KLPC), launched 12:00Z, 10.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lompoc (Awos), CA at 12:00Z on 1996-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lompoc (Awos), CA at 12:00Z on 1996-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAT 222248 RRA
TORFAT
CAC031-222315-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HANFORD CA
250 PM PST FRI NOV 22 1996
 
THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  315 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  CALIFORNIA
 
   ...EASTERN KINGS COUNTY
 
DOPPLER RADAR INDICATES SOME CIRCULATION WITH THE THUNDERSTORM CELL
OVER NAVY LEMOORE AT 237 PM. THIS CELL IS MOVING SOUTHEAST AT
10 MPH AND WILL PASS SOUTH OF THE TOWN OF LEMOORE BY 300 PM.
SOME PUBLIC REPORTS OF A FUNNEL ALOFT HAVE BEEN RECEIVED.
 
IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE
INNERMOST PORTION OF THE BUILDING ON THE LOWEST FLOOR.  GET TO
A B0ASEMENT IF ONE IS AVAILABLE.  AVOID WINDOWS AND PROTECT YOUR
BODY FROM FLYING DEBRIS WITH CUSHIONS...BLANKETS...OR PILLOWS.
 GUDGEL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Nov 22, 8:27 AM PST, 6 hours 23 minutes earlier.

Area forecast discussion, Nov 22, 8:27 AM PST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY HANFORD CA
830 AM PST FRI NOV 22 1996

HNX 88-D INDICATES SHOWERS ALONG THE SIERNV...IN THE VLY NR MCE AND
DEVELOPING ALONG THE COASTAL MTNS.  WITH SATURATED GROUND AND MORE
PRECIP IN STORE TODAY...WILL EXTEND SMALL STREAM FLOOD ADV FOR ZN22-23
UNTIL 4 PM TODAY.  HAVE HAD SOME TSTMS THIS MORNING AND MORE POSSIBLE
THIS AFTN.  IN COORDINATION WITH MRY WILL DOWNGRADE WSW TO AN ADVISORY.

LOOKS LIKE A RETURN TO A NIGHT AND MORNING FOG PATTERN OVER THE
WEEKEND WITH PLENTY OF LOW LEVEL MOISTURE TRAPPED IN THE VLY.

.HNX...WSW ZNS 22/23...SNOW ADVISORTY ABV 6K FT TDA.
    ...FFS ZN 22/23...SMALL STREAM FLOOD ADVSRY UNTIL 23Z.

BEAN

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 2:04 PM PSTSevere Thunderstorm WarningHNXFresno26 min
Nov 22, 2:19 PM PSTSevere Thunderstorm WarningHNXKings41 min
Nov 22, 2:43 PM PSTSevere Thunderstorm WarningHNXKings32 min
Nov 22, 3:25 PM PSTTornado WarningHNXKings35 min
Nov 22, 3:55 PM PSTSevere Thunderstorm WarningHNXKern35 min

Nearby

Tornado Warnings in California, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.